North Carolina, 2004

Damaging Wind in North Carolina, July 9, 2004

July 9, 2004 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 9, 1:33 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 9, 1:33 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
233 PM EDT FRI JUL 9 2004

.SHORT TERM (TONIGHT THROUGH SAT)...
CONVECTION HAS BEEN DVLPING ON SEA BRZ LAST HOUR OR SO BUT HAS
REMAINED ISOLD. CONVECTION SHLD DISSIPATE QUICKLY THIS EVENING AND
WL LIKLEY NOT NEED A POP OVERNIGHT. WL ADD REMAINDER OF AFTN MENTION
FOR ALL BUT NW COUNTIES. SKIES SHLD BE MCLR WITH MUGGY LOWS IN
THE 70S. SAT LOOKS SIMILAR TO TDY WITH RDGING ALOFT KEEPING
CONVECTION LIMITED...CRNTLY HAVE NO POP AND WILL CONT THAT TREND AS
AGAIN CVRG SHLD BE LESS THAN 20 PERCENT. TEMPS SHLD BE A CPL DEGREES
WARMER SAT AND THIS COMBINED WITH DEWPTS IN THE LOW TO MID 70S WILL
GIVE HEAT INDEX VALUES NEAR 105...WL ISSUE SPS TO COVER THIS.
&&

.LONG TERM (SAT NIGHT THROUGH FRI)...
SRT WV WILL APPROACH IN WNW FLOW ALOFT SAT NIGHT. BOTH ETA/GFS SHOW
INCREASING MOISTURE AND SOME LIFT. WL CONT CRNT LOW CHC POPS
DEVELOPING LAT SAT NIGHT...APPEARS BEST CHCS MAY BE N BUT WL NOT
TRY AND ADD TOO MUCH DETAIL YET. CHC TSRA WL CONT SUN WITH DECENT
MOISTURE ACRS REGION AND SOME DIFL ALOFT. CONVECTION SHLD DECREASE
SUN NIGHT BUT FEEL BEST TO KEEP SLIGHT POP GOING WITH WEAKNESS ALOFT
AND SFC TRF OVER ERN NC. GFS KEEPS BETTER MOISTURE ACRSS REGION
THROUGH TUE. FOR NOW WILL KEEP CHCY POPS DURING DAY WITH SLIGHT CHC
AT NIGHT. LOTS OF UNCERTAINTY MID/LATE PART OF WEEK WITH BROAD UPR
TRF DEVELOPING ALONG E CST. 12Z GFS NOW TRIES TO PUSH COLD FRONT
THROUGH REGION WED...PREVIOUS RUNS KEPT IN FURTHER N. FOR NOW WILL
KEEP SLIGHT CHC AFTN/EVENING POP MENTION. TEMPS WILL REMAIN WARM AND
MUGGY ALTHOUGH SHLD LOWER A LITTLE BIT LATER IN WEEK AS UPR TRF
DVLPS.
&&

.MARINE...CURRENT BUOY AND C-MAN OBSERVATIONS ACROSS THE REGION SHOW
WINDS AROUND 10KT OR LESS WITH SEAS GENERALLY 2 TO 3 FT.
A WEAK COLD FRONT SLID INTO N NC THIS MORNING...BUT IS EXPECTED TO
DISSIPATE TONIGHT. HIGH PRES WILL SLIDE INTO THE AREA SAT...TURNING
THE WINDS TO THE N BRIEFLY BEFORE THEY VEER TO THE SE BY SUN. HIGH
PRESS IS EXPECTED TO BUILD IN JUST TO THE S OF THE STATE SUN...AND
EVENTUALLY SLIDE WEST TUE/WED. AT THIS TIME THE GFS IS PUSHING A
COLD FRONT TOWARDS THE REGION...BUT LOOKS AS THOUGH IT SHOULD STAY
JUST N OF THE REGION. AT THIS TIME WILL KEEP A PRIMARLY S/SW FLOW
FOR THE MAJORITY OF NEXT WEEK...BUT A NUMBER OF WEAK DISTURBANCES
WILL LIKELY SLIDE SOUTH ONCE THE RIDGE PUSHES WEST. TIMING OF THESE
DISTURBANCES SEEMS A LITTLE TRICKY AT THIS TIME SO WILL STICK WITH
S/SW UNTIL PICTURE BECOMES A LITTLE CLEARER. WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW 15KT FOR THE REST OF THE FCST...AND SEAS
BETWEEN 2 AND 4 FT. THE WWIII IS TRYING TO RAISE SEAS AHEAD OF SFC L
TUE/WED BUT FEEL THIS MAY BE OVERDONE. HAVE CHOPPED OFF A COUPLE OF
FEET OFF GUIDANCE SEAS WHICH WERE PREDICTING AROUND 6 FT. NO
HEADLINES AT THIS TIME AND NO SCA CONDITIONS EXPECTED.
&&

.AVIATION...EXPECT MOSTLY SCT DIURNAL CU AND VFR CONDITIONS THIS
AFTERNOON. WL HAVE SOME ISOLD CONVECTION RESULTING IN LCL MVFR/IFR
CONDITIONS. WITH CONDITIONS SIMILAR TO PREVIOUS NIGHTS...PERSISTENCE
SUGGESTS LIGHT FOG (MVFR CONDITIONS) AT EWN BETWEEN 9 AND 12Z
TOMORROW. WEAK TROUGH WILL PASS THROUGH CWA AND DISSIPATE ALONG THE
COAST BY 18Z...WITH SCT DIURNAL CU AND VFR CONDITIONS EXPECTED
TOMORROW AFTERNOON.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

PUBLIC...RF
MARINE...SJ
AVIATION...BV
Hazardous weather outlook, Jul 9, 3:12 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT FRI JUL 9 2004

NCZ029-044>047-079>081-090>095-098-103-104-100811-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
412 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES SATURDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

In the hours before

Special weather statement, Jul 9, 2:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 PM EDT FRI JUL 9 2004

NCZ029-044>047-079>081-090>095-098-103-100900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-PAMLICO NC-PITT NC-TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
313 PM EDT FRI JUL 9 2004

...HEAT INDEX VALUES NEAR 105 EXPECTED SATURDAY AFTERNOON...

TEMPERATURES ARE EXPECTED TO RISE INTO LOWER TO MIDDLE 90S OVER THE
REGION SATURDAY AFTERNOON. THESE HOT TEMPERATURES COMBINED WITH THE
HIGH HUMIDITY WILL PRODUCE HEAT INDEX VALUES CLOSE TO 105 DEGREES.

PEOPLE ARE ADVISED TO AVOID PROLONGED WORK IN DIRECT SUNSHINE.
ALSO...KEEP PLENTY OF LIQUIDS ON HAND AND TRY AND STAY IN AIR
CONDITIONED BUILDINGS. REMEMBER TO NEVER LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RF

The radar

The Morehead City radar (KMHX), 33 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onslow

When
July 9, 2:20 PM EST
Where
Onslow County, Hubert
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.717, -77.233

Public reported a gazebo blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413130.